Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Lax theorem and finite volume schemes

Author: Bruno Despres
Journal: Math. Comp. 73 (2004), 1203-1234
MSC (2000): Primary 65M12; Secondary 65M15, 65M60
Published electronically: November 5, 2003
MathSciNet review: 2047085
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This work addresses a theory of convergence for finite volume methods applied to linear equations. A non-consistent model problem posed in an abstract Banach space is proved to be convergent. Then various examples show that the functional framework is non-empty. Convergence with a rate $h^{\frac12}$ of all TVD schemes for linear advection in 1D is an application of the general result. Using duality techniques and assuming enough regularity of the solution, convergence of the upwind finite volume scheme for linear advection on a 2D triangular mesh is proved in $L^\alpha$, $2\leq \alpha\leq +\infty$: provided the solution is in $W^{1,\infty}$, it proves a rate of convergence $h^{\frac14 -\varepsilon}$ in $L^\infty$.

References [Enhancements On Off] (What's this?)

  • 1. Abramowitz M. and Stegun I.A., Handbook of mathematical functions, Dover publications, New York. MR 94b:00012
  • 2. R. Botchorishvili, B. Perthame and A. Vasseur, Schémas d'équilibre pour des lois de conservation scalaires avec des termes sources raides, Report 3891, INRIA, France, 2000. Cf. Math. Comp. 72 (2003), 131-157. MR 2003h:65104
  • 3. H. Brezis, Analyse Fonctionelle, Masson Paris (1983).MR 85a:46001
  • 4. C. Chainais-Hillairet, First and second order schemes for a hyperbolic equation: convergence and error estimate, in Finite volume for complex applications: Problems and perspectives, Benkhaldoun and Vilsmeier editors, Hermes Paris (1997), 137-144.
  • 5. S. Champier, T. Gallouët and R. Herbin, Convergence of an upstream finite volume scheme for a nonlinear hyperbolic equation on a triangular mesh, Numerische Math. 66, (1993), 139-157. MR 95b:65117
  • 6. P.G. Ciarlet, The finite element method for elliptic problems, North Holland, Amsterdam (1978). MR 58:25001
  • 7. B. Cockburn, F. Coquel and P. Le Floch, An error estimate for finite volume multidimensional conservation laws, Math. Comp., 63, pp 77-103 (1994). MR 95d:65078
  • 8. B. Cockburn, Devising discontinuous Galerkin methods for non-linear hyperbolic conservation laws, Journal of Computational and Applied Math, 138, pp 187-204 (2001). MR 2001m:65127
  • 9. B. Cockburn and P. A. Gremaud, A priori estimates for numerical methods for scalar conservation laws, part II: multidimensional flux-splitting monotone schemes on non Cartesian grids, SINUM, 35, pp 1775-1803 (1998).MR 99g:65097
  • 10. B. Cockburn, P. A. Gremaud and J. X. Yang, A priori estimates for hyperbolic conservation laws, part II: flux-splitting monotone schemes on irregular Cartesian grids, Math. Comp., 66, pp 547-572 (1997).MR 97m:65173
  • 11. Y. Coudière, T. Gallouët, and R. Herbin, Discrete Sobolev Inequalities and $L^p$ Error Estimates for Finite Volumes Solutions of Convection Diffusion Equations, M2AN Math. Model. Numer. Anal. 35 (2001), 767-778. MR 2002h:65167
  • 12. Y. Coudière, J.P. Vila and P. Villedieu, Convergence d'un schéma volumes finis explicite en temps pour les systèmes hyperboliques linéaires symétriques en domaines bornés, C. R. Acad. Sci. Paris, t. 331, Série I, p. 95-100 (2000). MR 2001d:65114
  • 13. R. Dautray and J. L. Lions, Analyse numérique et calcul numérique pour les sciences et les techniques, Masson, 1984. MR 87g:00002
  • 14. B. Després and F. Lagoutière, Contact Discontinuity Capturing Schemes for Linear Advection and Compressible Gas Dynamics, J. Sci. Comput. 16 (2001), no. 4, 479-524 (2002). MR 2002k:65121
  • 15. B. Després and F. Lagoutière, Generalized Harten formalism and longitudinal variation diminishing schemes for linear advection on arbitrary grids, M2AN Math. Model. Numer. Anal. 35, no. 6, (2001) 1159-1183.MR 2003e:76079
  • 16. R.J. DiPerna, Measure value solutions to conservation laws, Arch. Rat. Mech. Anal, 88, (1985), 223-270.MR 86g:35121
  • 17. R. Eymard, T. Gallouët and R. Herbin, Handbook of Numerical Analysis, Vol. VII, North-Holland, 2000, p. 723-1020. Editors: P.G. Ciarlet and J.L. Lions. MR 2001h:65001
  • 18. E. Giusti, Minimal surfaces and functions of bounded variation, Birkhäuser, 1984.MR 87a:58041
  • 19. C. Johnson and J. Pitkäranta, An analysis of the discontinuous Galerkin method for a sclar hyperbolic equation, Math. Comp., 46 (173), 1-26 (1986).MR 88b:65109
  • 20. R.J. LeVeque, Numerical methods for conservation laws. (ETHZ Zurich, Birkhauser, Basel 1992).MR 92m:65106
  • 21. R.J. Leveque, High-resolution conservative algorithms for advection in incompressible flows, SIAM J. Numer. Anal., 33 (2), (1996) 627-665. MR 98b:76049
  • 22. P.L. Lions, B. Perthame and E. Tadmor, A kinetic formulation of multidimensional scalar conservation laws and related equations, J. Amer. Math. Soc., 7, (1994), 169-191. MR 94d:35100
  • 23. P. Lesaint and P. A. Raviart, On a finite element method for solving the neutron transport equation, Mathematical Aspects of Finite Elements in Partial Differential Equations, Academic Press New York, (1974), pp 89-123. MR 58:31918
  • 24. T. A. Manteuffel and A. B. White Jr., The numerical solution of second-order boundary value problems on nonuniform meshes. Math. Comp. 47 (1986), no. 176, 511-535. MR 87m:65116
  • 25. T. A. Manteuffel and A. B. White Jr., A calculus of difference schemes for the solution of boundary value problems on irregular meshes. SIAM J. Numer. Anal. 29 (1992), no. 5, 1321-1346. MR 94b:65139
  • 26. P.A. Raviart and E. Godlewski, Numerical approximation of hyperbolic systems of conservation laws, Appl. Math. Sci., vol. 118, Springer Verlag New York, (1996).MR 98d:65109
  • 27. P.A. Raviart and J.M. Thomas, Introduction à l'analyse numérique des équations aux dérivées partielles, Masson Paris (1983). MR 87a:65001a
  • 28. R. D. Richtmyer and K. W. Morton, Difference methods for initial-value problems, Interscience Publishers, 1957. MR 20:438
  • 29. P.L. Roe and D. Sidilkover, Optimum positive linear schemes for advection in two and three dimensions, SIAM J. Numer. Anal., 29 (6), (1992) 1542-1568. MR 93j:65137
  • 30. A. Szepessy, Convergence of a streamline diffusion finite element method for conservation law with boundary conditions, RAIRO Model. Math. et Anal. Num., 25, (1991) 749-783.MR 92g:65115
  • 31. B. Wendroff, Supraconvergence in two dimensions, Los Alamos National Laboratory report LA-UR-95-3068, Vieweg (1995).
  • 32. B. Wendroff and A. B. White, Some supraconvergent schemes for hyperbolic equations on irregular grids, Nonlinear Hyperbolic Equations--Theory, Computation Methods, and Applications (Proc. Second Internat. Conf. Nonlinear Hyperbolic Problems, Aachen, 1988; J. Ballmann and R. Jeltsch, editors), Vieweg, pp 671-677 (1988). MR 89j:35007
  • 33. B. Wendroff and A. B. White, A supraconvergent scheme for nonlinear hyperbolic systems, Comput. Math. Appl., 18, pp 761-767 (1989). MR 90g:65121

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 65M15, 65M60

Retrieve articles in all journals with MSC (2000): 65M12, 65M15, 65M60

Additional Information

Bruno Despres
Affiliation: Commissariat à l’Energie Atomique, 91680, Bruyères le Chatel, France
Address at time of publication: Laboratoire d’analyse numérique, 175 rue du Chevaleret, Université de Paris VI, 75013 Paris, France

Keywords: Finite volume schemes, linear advection
Received by editor(s): November 28, 2001
Received by editor(s) in revised form: January 10, 2003
Published electronically: November 5, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society